Mental Clarity and How T3 May Help Some
A thyroid patient mentioned to me that she feels like her head is wrapped in cotton wool when she takes T4 (Levothyroxine or Synthroid).
However, when she uses T3 medication only this feeling lifts and her mind clears.
This reminded me of something that I have never written a single word about anywhere and it is not discussed in the 'Recovering with T3' book.
When I use any form of T4 or natural desiccated thyroid, within a couple of days I feel that I am in a slight mist. I'll try and describe this in a few different ways in order to attempt to convey what this actually feels like.
It is like being in a mental cloud that stops me thinking clearly. It also makes me feel as if I am one step removed from everything around me.
I have tried to find better ways to describe this.
The best way I can describe it is to say that on any T4 treatment I feel like I am in a glass bubble that separates me from real life.
When I take T3-Only this cloud evaporates. I realise that this doesn't sound very scientific but that's how it feels to me.
On T3-Only I feel totally clear-headed and nerve-endingly in contact with life around me.
Some thryoid patients describe themselves as having 'brain-fog' or 'hypo-brain' that stops them thinking clearly. My 'glass bubble' was never as extreme as that and I was still able to think adequately. I just didn't feel right. I suspect 'brain-fog' occurs on a spectrum of severities and my 'glass bubble' was at the low end of that.
I am not sure what the mechanism actually is but clearly in my case my brain is adversely affected by the presence of T4 and I function normally with T3-Only.
I suspect that on T3-Only my brain gets just the amount of T3 that it requires. But on T4 medication, poor conversion dulls any effect of T3 - perhaps due to the effect of the reverse T3. But this is just a guess of course.
The description the thyroid patient gave me reminded me of what I have felt myself and made me realise that others must have the same experience.
This may provide you with another clue that T4 is not working well and that they may need more T3 in your medication (a few may also need T3-Only).
(Updated in February 2019)